A rare case of neomercazole induced hepatitis

Authors

  • Muralidhar Varma Department of Medicine, Kasturba Medical College, Manipal, Karnataka, India
  • Jaikaran Mansingh Department of Medicine, Kasturba Medical College, Manipal, Karnataka, India
  • Devyani Sivakumar Department of Medicine, Kasturba Medical College, Manipal, Karnataka, India
  • Rabia Dhalla Department of Medicine, Kasturba Medical College, Manipal, Karnataka, India
  • Sudha Vidyasagar Department of Medicine, Kasturba Medical College, Manipal, Karnataka, India
  • Nandakrishna B. Department of Medicine, Kasturba Medical College, Manipal, Karnataka, India

DOI:

https://doi.org/10.18203/2320-6012.ijrms20181783

Keywords:

Antithyroid drugs, Drug-induced hepatotoxicity, Graves disease, Neomercazole

Abstract

Neomercazole is one of the most commonly used drugs to treat hyperthyroidism. Common side effects include rash, hair loss and agranulocytosis. Hepatotoxicity is a common side effect of Propylthiouracil, the other major antithyroid drug, but it has been rarely described as a side effect of neomercazole. Here, a patient presents with hepatitis 6 months after starting neomercazole therapy for graves disease. Diagnosis is based on excluding other causes of hepatitis, and treatment involves removing the offending drug. This is followed by normalization of liver function. Rechallenging should not be done as it can lead to recurrence of symptoms.

References

Cooper DS, Goldminz D, Levin AA, Ladenson PW, Daniels GH, Molitch ME, et al. Agranulocytosis associated with antithyroid drugs. Effects of patient age and drug dose. Ann Intern Med. 1983;98(1):26-9.

Vitug AC, Goldman JM. Hepatotoxicity from antithyroid drugs. Horm Res. 1985;21(4):229-34.

Woeber KA. Methimazole-induced hepatotoxicity. Endocrine Practice. 2002;8(3):222-4.

Suk KT, Kim DJ. Drug-induced liver injury: present and future. Clin Mole Hepatol. 2012;18(3):249.

Lopez‐Olivo MA, Siddhanamatha HR, Shea B, Tugwell P, Wells GA, Suarez‐Almazor ME. Methotrexate for treating rheumatoid arthritis. The Cochrane Library. 2014.

Safari S, Motavaf M, Siamdoust SA, Alavian SM. Hepatotoxicity of halogenated inhalational anesthetics. Iranian Red Crescent Medical Journal. 2014;16(9).

Bright-Thomas RJ, Gondker AR, Morris J, Ormerod LP. Drug-related hepatitis in patients treated with standard anti-tuberculosis chemotherapy over a 30-year period. Inter J Tuber Lung Dis. 2016;20(12):1621-4.

Mondragón-Navarro M, Raurich JM, Ayestarán JI, Colomar A, Ferreruela M. Potential association between erythromycin and cholestatic hepatitis. Med Intensiva. 2016;40(5):319-20.

Heidari R, Niknahad H, Jamshidzadeh A, Eghbal MA, Abdoli N. An overview on the proposed mechanisms of antithyroid drugs-induced liver injury. Advanced pharmaceutical bulletin. 2015;5(1):1.

Mikhail NE. Methimazole-induced Cholestatic Jaundice. South Med J. 2004;97(2):178-82.

Burgin S, Zanetto U, Cooney R, Basu A. A rare case of carbimazole-induced hepatitis in a patient with Graves’ disease. JRSM. 2015;6(9):2054270415602827.

Blom H, Stolk J, Schreuder HB, von Blomberg-van der Flier M. A case of carbimazole-induced intrahepatic cholestasis: an immune-mediated reaction?. Archives Inter Med. 1985;145(8):1513-5.

Wang MT, Lee WJ, Huang TY, Chu CL, Hsieh CH. Antithyroid drug‐related hepatotoxicity in hyperthyroidism patients: a population‐based cohort study. Brit J Clin Pharmacol. 2014;78(3):619-29.

Arab DM, Malatjalian DA, Rittmaster RS. Severe cholestatic jaundice in uncomplicated hyperthyroidism treated with methimazole. J Clin Endocrinol Meta. 1995;80(4):1083-5.

Carrion AF, Czul F, Arosemena LR, Selvaggi G, Garcia MT, Tekin A, et al. Propylthiouracil-induced acute liver failure: role of liver transplantation. Inter J Endocrinol. 2010;2010.

Baker B, Shapiro B, Fig LM, Woodbury D, Sisson JC, Beierwaltes WH. Unusual complications of antithyroid drug therapy: four case reports and review of literature. Thyroidology. 1989;1(1):17-26.

Karalus M, Tamatea J, Conaglen J, Elston M. Carbimazole-induced hepatotoxicity-avoid rechallenging. 2016.

Downloads

Published

2018-04-25

How to Cite

Varma, M., Mansingh, J., Sivakumar, D., Dhalla, R., Vidyasagar, S., & B., N. (2018). A rare case of neomercazole induced hepatitis. International Journal of Research in Medical Sciences, 6(5), 1812–1814. https://doi.org/10.18203/2320-6012.ijrms20181783

Issue

Section

Case Reports